Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 421, NWS Bismarck, ND

September 6, 2008McHenry County, Ward County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Sep 6, 2008, 2:31 PM CDT for McHenry County, Ward County, North Dakota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 6, 2008, 2:31 PM CDT (19:31 UTC)
Expired
Sep 6, 2008, 3:00 PM CDT
In force
29 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

Counties McHenry County, ND, Ward County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.5 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2008-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2008-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1171 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 061931
SVRBIS
NDC049-101-062000-
/O.NEW.KBIS.SV.W.0421.080906T1931Z-080906T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
231 PM CDT SAT SEP 6 2008

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MCHENRY COUNTY IN NORTH CENTRAL NORTH DAKOTA...
  SOUTHEASTERN WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA...

* UNTIL 300 PM CDT

* AT 227 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR VELVA...OR 21 MILES SOUTHEAST OF MINOT...AND
  MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VOLTAIRE BY 240 PM CDT...
  BERGEN BY 255 PM CDT...
  7 MILES WEST OF BALFOUR BY 300 PM CDT...

IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DONT BE
CAUGHT ON THE WATER IN A THUNDERSTORM

LAT...LON 4811 10049 4792 10050 4785 10075 4785 10079
      4800 10108 4812 10104
TIME...MOT...LOC 1931Z 289DEG 22KT 4802 10093

$$
PJA
2 follow-up statements
000 
WWUS53 KBIS 061942
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
242 PM CDT SAT SEP 6 2008

NDC101-061951-
/O.CAN.KBIS.SV.W.0421.000000T0000Z-080906T2000Z/
WARD ND-
241 PM CDT SAT SEP 6 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WARD COUNTY IS
CANCELLED...

LAT...LON 4811 10076 4811 10049 4792 10050 4785 10074
      4786 10080 4794 10096 4812 10096 4812 10077
TIME...MOT...LOC 1941Z 288DEG 21KT 4802 10086

$$

NDC049-062000-
/O.CON.KBIS.SV.W.0421.000000T0000Z-080906T2000Z/
MCHENRY ND-
241 PM CDT SAT SEP 6 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR SOUTH CENTRAL MCHENRY COUNTY...

AT 240 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR VOLTAIRE...OR 25 MILES SOUTHEAST OF
MINOT...MOVING SOUTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BERGEN BY 255 PM CDT...
  8 MILES WEST OF BALFOUR AND 8 MILES SOUTHWEST OF KARLSRUHE BY 300
  PM CDT...

IN ADDITION TO LARGE HAIL...CONTINUOUS CLOUD TO GROUND LIGHTNING IS 
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4811 10076 4811 10049 4792 10050 4785 10074
      4786 10080 4794 10096 4812 10096 4812 10077
TIME...MOT...LOC 1941Z 288DEG 21KT 4802 10086

$$
PJA
000 
WWUS53 KBIS 061958
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
258 PM CDT SAT SEP 6 2008

NDC049-062008-
/O.EXP.KBIS.SV.W.0421.000000T0000Z-080906T2000Z/
MCHENRY ND-
258 PM CDT SAT SEP 6 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MCHENRY COUNTY 
WILL EXPIRE AT 300 PM CDT...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED 
ROADWAY. DANGEROUS LIGHTNING IS ALSO POSSIBLE WITH THIS STORM NEAR 
BERGEN. REMAIN INDOORS AS THIS STORM CONTINUES TO MOVE SOUTHEAST AT 
25 MPH.

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A
SIGNIFICANT THREAT.

LAT...LON 4811 10076 4811 10049 4792 10050 4785 10074
      4786 10080 4794 10096 4812 10096 4812 10077
TIME...MOT...LOC 1958Z 288DEG 21KT 4800 10071

$$
PJA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 3:40 AM CDT, 10 hours 51 minutes earlier.

Area forecast discussion, Sep 6, 3:40 AM CDT, 10 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
340 AM CDT SAT SEP 6 2008

.SHORT TERM...TODAY THROUGH MONDAY NIGHT...
CYCLONIC FLOW ALOFT CONTINUES AS BROAD UPPER LEVEL TROUGH DOMINATES
CANADA AND THE CENTRAL US.

CURRENTLY...AN UPPER LEVEL SHORTWAVE OVER CENTRAL MONTANA IS
ASSOCIATED WITH WIDELY SCATTERED LIGHT SHOWERS OVER CENTRAL MONTANA.
THIS FEATURE IS PROGGED TO MOVE SOUTHEAST INTO SOUTHWESTERN NORTH
DAKOTA AND WESTERN SOUTH DAKOTA. HAVE KEPT A CHANCE OF MORNING
SHOWERS IN FAR WESTERN NORTH DAKOTA ASSOCIATED WITH THIS FEATURE.
ALSO A SURFACE COLD FRONT EXTENDS FROM A SURFACE LOW OVER NORTHERN
MANITOBA ACROSS SOUTHERN SASKATCHEWAN. THIS FRONT IS EXPECTED TO
ENTER NORTHWESTERN NORTH DAKOTA BEFORE NOON TODAY AND MOVE SOUTHEAST
ACROSS THE STATE DURING THE AFTERNOON. AN UPPER LEVEL SHORTWAVE WILL
FOLLOW THE SURFACE FRONT TO ENHANCE CONVECTION. THERE WILL LIKELY BE
ENOUGH INSTABILITY THIS AFTERNOON TO MENTION THUNDERSTORMS AS WELL.
THE BEST CHANCE OF PRECIPITATION WILL BE OVER THE WESTERN HALF OF
THE STATE TODAY...AND OVER CENTRAL AND EASTERN NORTH DAKOTA THIS
EVENING.

ANOTHER REINFORCING SHOT OF SHORTWAVE ENERGY MOVES THROUGH THE UPPER
LEVEL FLOW ON SUNDAY ALONG WITH A WEAK COLD FRONTAL PASSAGE. SKIES
SHOULD BECOME CLEAR TO PARTLY CLOUDY SUNDAY NIGHT...AND THE COOL
HIGH PRESSURE MOVING INTO THE STATE FROM SASKATCHEWAN WILL LIKELY
BRING SUNDAY NIGHT LOW TEMPERATURES INTO THE MID AND UPPER 30S OVER
MUCH OF THE FORECAST AREA. A FROST ADVISORY MAY BE NEEDED FOR SUNDAY
NIGHT.

ANOTHER SHORTWAVE MOVES THROUGH ON MONDAY AND HAVE INTRODUCED SLIGHT
CHANCE POPS TO NORTH CENTRAL NORTH DAKOTA IN THE AFTERNOON WITH
SURFACE HEATING STARTING CONVECTION AND THE UPPER SHORTWAVE
PROVIDING SOME INSTABILITY.

&&

.LONG TERM...TUESDAY THROUGH FRIDAY NIGHT...
FORECAST PROBLEM IN THE DAY 4-5 TIMEFRAME WILL BE DEALING WITH A
SHORTWAVE TROUGH COMING ONTO THE BRITISH COLUMBIA COAST ON MONDAY
AND MOVING INTO THE NORTHERN PLAINS ON WEDNESDAY. LOOKS LIKE THE
GFS/ECWMF/GLOBAL GEM ARE SIMILAR WITH THE TRACK OF THE SHORTWAVE BUT
THE GFS IS NOTICEABLY DEEPER AND DEVELOPS A CLOSED UPPER LOW AND
MOVES IT ACROSS NORTHERN NORTH DAKOTA...WHILE ECWMF AND GLOBAL GEM
DEPICT AN OPEN WAVE TRAVERSING THE CWA. ALL PERTURBATIONS OF THE
GFSENSEMBLE IN AWIPS KEEP AN OPEN WAVE AS WELL SO EVEN THOUGH TIMING
OF THE UPPER SYSTEM ON THE GFS IS SIMILAR TO OTHER MODELS...WILL
LEAN TOWARD A ECMWF/GLOBAL GEM FORECAST.

PREVIOUS FORECAST HAD A GOOD HANDLE ON THINGS AND ONLY MINIMAL
CHANGES WERE MADE. THE GFS DEVELOPS A STRONGER SURFACE LOW AND BY
WEDNESDAY NIGHT...DEVELOPS SIGNIFICANT PRECIPITATION ON THE BACK
SIDE OF THE STACKED SYSTEM LOCATED IN THE VICINITY OF NORTHEASTERN
NORTH DAKOTA. THE ECMWF PLACES A WEAKER SURFACE LOW MUCH FARTHER
SOUTH AND EAST. THEREFORE WE KNOCKED POPS BACK INTO THE SLIGHT
CHANCE CATEGORY OVER WESTERN NORTH DAKOTA WEDNESDAY NIGHT...
DISCOUNTING THE /0.71/ QPF MAX BETWEEN MOT AND ISN SHOWN BY THE GFS.
WE ALSO LOWER MAX TEMPERATURES OVER THE FAR WEST ON WEDNESDAY AS
NORTHERLY FLOW SHOULD DEVELOP DURING THE MORNING BEHIND THE SURFACE
TROUGH...WITH COLDER TEMPERATURES ASSOCIATED WITH THE UPPER IMPULSE
MOVING INTO THE AREA BY AFTERNOON.

MINIMAL CHANGES ON TUESDAY...AHEAD OF THE AFOREMENTIONED SYSTEM.
SOUTHERLY FLOW AND GOOD INSOLATION SHOULD ALLOW TEMPERATURES TO
REACH THE 70S ACROSS THE CWA...WITH SOME MID TO UPPER 70S POSSIBLE
IN WEST AND SOUTH CENTRAL.

LATE IN THE EXTENDED PERIOD...NO SIGNIFICANT SYSTEMS ARE EXPECTED TO
IMPACT THE REGION AS NORTHERN STREAM JET REMAINS NORTH OF THE
REGION. ADDED A DRY DAY 8 PERIOD FOR SATURDAY.

&&

.AVIATION...
VFR CONDITIONS ACROSS WESTERN AND CENTRAL NORTH DAKOTA AT 08Z. LIGHT
WINDS AND CLOSE TEMPERATURE/DEWPOINT SPREADS FROM BIS-JMS INDICATE
WE MAY NEED TO MENTION SOME PATCHY MORNING FOG.
OTHERWISE...SHORTWAVE TROUGH WILL DROP SOUTHEAST ACROSS THE CWA
TODAY BRINGING SCATTERED SHOWERS AND A FEW THUNDERSTORMS. SOME MVFR
CIGS POSSIBLE IN SHOWER ACTIVITY AS IT WORKS WEST TO EAST ACROSS THE
CWA. WILL PROBABLY AT LEAST HINT AT SOME MVFR CIGS. ALTHOUGH THEY
ARE CURRENTLY NOT DEPICTED IN ANY NUMERICAL GUIDANCE...BOTH GFS AND
NAM INDICATE SOME PRETTY HIGH 925 MB RH WITH THIS SYSTEM.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

JV/TWH
Hazardous weather outlook, Sep 6, 5:14 AM CDT, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
514 AM CDT SAT SEP 6 2008

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-071015-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
514 AM CDT SAT SEP 6 2008 /414 AM MDT SAT SEP 6 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS ARE EXPECTED TODAY AND TONIGHT...WITH A CHANCE
OF AFTERNOON AND EVENING THUNDERSTORMS. NO WIDESPREAD SEVERE
WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED AFTERNOON THUNDERSTORMS POSSIBLE SUNDAY AFTERNOON. A
CHANCE OF THUNDERSTORMS AGAIN WEDNESDAY AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JV

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 3:39 PM CDTSevere Thunderstorm WarningBISSheridan20 min
Sep 6, 5:16 PM CDTSevere Thunderstorm WarningBISBottineau29 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.